Texas, 2023

Flash Flooding and Damaging Wind in Texas, June 1, 2023

June 1, 2023 · NWS LUB · 3 events in 3 counties and zones

Rich moisture, a weak upper level disturbance, and several low-level boundaries worked in concert to bring torrential rainfall to portions of the south-central and southeastern South Plains on the first. One of the primary factors, in addition to the plentiful moisture, was a low-level boundary, originating from thunderstorm activity that affected the Texas Panhandle the previous evening into…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Rich moisture, a weak upper level disturbance, and several low-level boundaries worked in concert to bring torrential rainfall to portions of the south-central and southeastern South Plains on the first. One of the primary factors, in addition to the plentiful moisture, was a low-level boundary, originating from thunderstorm activity that affected the Texas Panhandle the previous evening into the overnight hours, that provided a focus for shower and thunderstorm development. Widespread and intense thunderstorms became anchored over the south-central South Plains including a good portion of Lynn County. Torrential rainfall rates continued for nearly two hours, from around 0830 CST to 1030 CST, before finally diminishing, then ending completely by early afternoon. The Texas Tech University West Texas mesonet site near O'Donnell measured 7.02 inches, much of which fell in the two hour window from mid to late morning. The area of heaviest thunderstorms eventually shifted northeastward late morning and early afternoon, dropping widespread three to four inch totals from Tahoka (Lynn County) to Post (Garza County). The intense rainfall rates and impressive rain totals led to significant flash flooding that affected much of US Highway 87 between Tahoka and Lamesa as well as US Highway 380 from Tahoka to east of Post. The rapid onset of flooding resulted in numerous vehicles becoming inundated by water on the highways and ultimately resulted in the closure of portions of US Highways 87 and 380 from the first into the second. Many water rescues occurred and many vehicles were stranded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 5:28 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 5:28 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
628 AM CDT Thu Jun 1 2023

...New AVIATION...

.UPDATE...
Issued at 451 AM CDT Thu Jun 1 2023

A few rounds of showers and thunderstorms across the Flood Watch
in the northwestern part of the forecast area have generally
brought rain amounts of 1/2 inch and less, although some isolated
1 to 2 inch amounts have occurred. More rain in the immediate term
is likely to be followed by another round of thunderstorms with
the potential for heavy rainfall late morning through afternoon.
Have thus extended the watch through this afternoon.

&&

.SHORT TERM...
(Today and tonight)
Issued at 336 AM CDT Thu Jun 1 2023

A complicated forecast is on the cards today as strong upper level
jet energy interacts with rich low to mid level moisture. A
mid/upper level low located over western Arizona early this morning
will open and lift northeastward across the 4-Corners later today
and then over the Colorado Rockies overnight. The south of this low
remains a 100+ kt jet streak at the 250 mb level, the nose of which
is beginning to impinge on the forecast area early this morning. The
lift associated with the diffluent area in the exit region of this
jet streak is, and will likely continue, to generate multiple rounds
of convection that will then move to the east and northeast across
the forecast area. Exactly how this scenario evolves will have large
implications on the afternoon forecast, specifically related to
severe potential. CAMs are in generally good agreement in storms
becoming focused along an outflow boundary, that is currently lying
across the central belt of the forecast area, but that will likely
get reinforced by early morning convection. Models proggs have 18Z
MLCAPE values of 1000-1500 J/kg when the potentially severe round of
convection is expected to initiate. However, whether that amount of
instability can be realized and whether that instability will remain
elevated will in large part be dependent on how extensive in time
and space the morning storms become. If this amount of instability
is realized, expected shear would be enough to generate the
potential for some supercells. With a lingering outflow boundary and
backed low level flow in the vicinity of said boundary in addition
to low LCL levels, isolated tornado(es) could be possible. A short
wave trough near El Paso early this morning lifting northeastward
should help move these storms to the northeast during the afternoon
with the overnight hours currently expected to be quiet due to weak
subsidence behind the exiting trough and favorable jet dynamics
lifting to the northeast of the forecast area. Temperatures today
are a bit tricky given uncertainties regarding precip and cloud
cover, but MOS and model blends are in remarkably good agreement and
will not stray at this time.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 336 AM CDT Thu Jun 1 2023

Strong forcing along and east of a developing dryline in the
vicinity of the NM/TX state line will result in severe thunderstorm
development across our CWA Friday afternoon and evening. Steep low
and midlevel lapse rates will result in strong updraft development
east of the dryline with little to no thermal capping. A moisture
rich boundary layer with surface dewpoints in the upper 50s to low
60s will rapidly destabilize by mid afternoon with SB CAPE values
between 2000-3000 J/Kg. A strong, negatively tilted shortwave trough
will sweep across our area during peak diurnal heating, with
midlevel flow further enhanced by the subtropical jet nosing north
along the I20 corridor by mid-afternoon. Severe thunderstorms
capable of producing all hazards along with heavy rainfall and flash
flooding can be expected. The window for tornado development and
large hail will be early on (~4pm-7pm across the South Plains and
southern Texas Panhandle) as updrafts develop and accelerate
vertically, before a strong mid level jet (~ 30kts at H70) develops
late in the day/early evening, resulting in a potentially large
squall line, as storm activity begins to shift east off the Caprock
into the Rolling Plains just before or around sunset, becoming
primarily a strong wind gust and flooding threat. The squall line
will eventually evolve into an MCS after midnight and gradually
shift east and lift north of our area. Some showers and general
thunderstorms may linger into early Saturday morning.

The negatively tilted trough axis will extend from SE Colorado into
western Oklahoma with nowhere to go on Saturday due to the blocking
pattern across eastern CONUS. Weak upper level northwest flow will
spread south across eastern New Mexico Saturday afternoon and
evening with an embedded shortwave producing a potential MCS over
our area late Saturday night into early Sunday morning. Strong wind
gusts and flash flooding would be the primary concern with the MCS
during the overnight hours Saturday into early Sunday. Differences
between daytime and nocturnal convection begin to widen for Sunday
into the first half of next week in deterministic guidance, but
nonetheless more rainfall, potentially heavy at times, can be
expected through at least the middle of next week, and likely longer.

&&

.AVIATION...
(12Z TAFS)
Issued at 626 AM CDT Thu Jun 1 2023

More widespread TS activity this morning should remain north in
the Panhandle with more isolated to scattered showers and
thunderstorms at the three terminals. Better chances come this
afternoon as another round of thunderstorms is expected to form to
the west of the terminals and then spread east. Some MVFR ceilings
likely to be around on the South Plains affecting KLBB and KPVW
this morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 PM CDT this evening for TXZ021>024-027-028.

&&

SHORT TERM...07
LONG TERM....55
AVIATION...07
Hazardous weather outlook, Jun 1, 2:49 AM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
349 AM CDT Thu Jun 1 2023

TXZ021>044-020900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
349 AM CDT Thu Jun 1 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Morning thunderstorms affecting the South Plains area this morning
will have the potential to produce wind gusts to near 50 mph, small
hail, and locally heavy rainfall. Early this afternoon, stronger
thunderstorms are expected to form in the vicinity of an outflow
boundary with the strongest storms possibly becoming supercells.
Should this occur, hail to the size of golfballs, wind gusts to 70
mph, and heavy rainfall leading to flash flooding will be the
greatest threats. However, an isolated tornado or two may also be
possible. The area of greatest risk this afternoon is mainly to the
north and east of a Levelland to Tahoka to Aspermont line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms are likely across much of the region
tomorrow. All severe hazards will be possible including large hail,
damaging wind gusts, a few tornadoes and flash flooding.

Chances for strong to marginally severe thunderstorms with heavy
rainfall continue through the weekend into next week. Flooding will
be a continuous concern through the middle of next week with any
storms that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 1, 3:49 AM CST, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
449 AM CDT Thu Jun 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     Non-Tstm Wnd Gst 6 SSW Wolfforth         33.42N 102.05W
06/01/2023  M65 mph          Lubbock            TX   Mesonet

            Outflow from nearby shower

&&

Event Number LUB2300335

jm
Local storm report, Jun 1, 4:19 AM CST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
519 AM CDT Thu Jun 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     Non-Tstm Wnd Gst 2 NE Slaton             33.46N 101.62W
06/01/2023  M59 mph          Lubbock            TX   Mesonet

            Outflow from nearby showers

&&

Event Number LUB2300336

jm

The radar

The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lynn

When
June 1, 8:30 AM CST to 1:30 PM CST
Where
Lynn County, 5.83 mi W of Odonnell to 5.14 mi E of Odonnell
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
32.960, -101.930

Thunderstorms with heavy rainfall became anchored over Lynn County during the mid-morning hours. The Texas Tech University West Texas mesonet site near O'Donnell measured 7.02 inches of rainfall. The intense rain rates and amount of rainfall resulted in the closure of a portion of US Highway 87 between O'Donnell and Tahoka. Numerous water rescues were completed and many vehicles became stranded in the flood waters.

Flash Flood, Garza

When
June 1, 9:30 AM CST to 2:30 PM CST
Where
Garza County, 2.8 mi N of Southland to 9.37 mi SW of Graham Chapel
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.390, -101.558

Thunderstorms that became anchored over Lynn County bringing extensive flash flooding slowly moved into central and northern Garza County spreading intense rain rates along with it. Widespread flash flooding was reported throughout central and northern Garza County. Additionally, a tractor trailer rolled over on US Highway 84 near Farm to Market Road 399 also causing a multiple vehicle wreck.

Thunderstorm Wind, Floyd

When
June 1, 1:26 PM CST to 1:27 PM CST
Where
Floyd County, 2 mi NNE of Floydada
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.007, -101.317

A Texas Tech University West Texas mesonet site near Floydada measured severe wind gusts from decaying thunderstorms from 1326 CST through 1327 CST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097760, 1097761, 1097759.